Ototoxicity refers to damage to the balance or hearing functions of the ear by drugs or chemicals and may be temporary or permanent.
Signs and Symptoms
- Hearing loss (usually high frequency)
Many drugs can cause ototoxicity. They include certain antibiotics, anti-cancer drugs, diuretics, aspirin in large doses and some anti-malarial drugs. Environmental chemicals that can cause ototoxicity are those that contain tin, lead, mercury, carbon monoxide and carbon disulphide.
A history of past medications and possible environmental exposure in addition to (audiometry) and balance assessment may be used.
In some cases hearing may improve, or vestibular symptoms lessen, once exposure to the ototoxic agent is stopped. Vestibular Rehabilitation at best Balance Physiotherapy is helpful to improve balance, reduce dizziness and possible visual symptoms.
Melinda has over 15 years' experience as a Physiotherapist, she is a titled Musculoskeletal Physiotherapist and a specialist in Vestibular Rehabilitation.Read more
If you have symptoms of Dizzyness, Vertigo or Balance issues. Contact us today for an appointment.Read more